Hail, Klickitat
- When
- September 7, 8:25 PM PST to 8:31 PM PST
- Where
- Klickitat County, Trout Lake
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 46.000, -121.530
Hail ranged in size from dimes to quarters. Time estimated from radar.
An upper level storm system moved onshore from the Pacific during the afternoon of the 7th. This coupled with modest moisture, instability, and upslope flow, allowed for spotty shower and thunderstorm development in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An upper level storm system moved onshore from the Pacific during the afternoon of the 7th. This coupled with modest moisture, instability, and upslope flow, allowed for spotty shower and thunderstorm development in the afternoon. At least one thunderstorm produced severe hail near Goldendale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Sep 7, 8:07 PM PST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Pendleton OR 907 PM PDT Sat Sep 7 2019 .UPDATE... An area of showers and embedded thunderstorms extended roughly from Yakima to the Dalles to north of Redmond and westward, with a few lighter showers eastward. These are associated with a cold front. Not much eastward progression has occurred, as the activity has generally moved south to north. Eventually, the showers and thunderstorms will move eastward, and guidance differs on areal coverage. However, based on latest radar trends and model guidance have trimmed pops further east. At the very least, this looks reasonable for the next few hours, with less certainty beyond that. && .PREV DISCUSSION... /issued 858 PM PDT Sat Sep 7 2019/ AVIATION... 00Z TAFS...A cold front will move across the region from west to east mainly this evening into tonight. There will be showers and potentially thunderstorms, though guidance differs on the timing and placement of the thunder. The variability of the guidance coupled with the loss of daytime heating makes this a lower than average confidence forecast for thunder. As a result, have left thunderstorms out of the latest TAFS, will see how it begins to develop and add it in as necessary. The most likely locations will be DLS, BDN, RDM. It is possible that with any heavier SHRA or TSRA there could be MVFR otherwise, VFR is expected. There will be gusty NW winds behind the front, with most areas 10 to 15 kts, with gusts as high as 25 kts. PREV DISCUSSION... /issued 149 PM PDT Sat Sep 7 2019/ SHORT TERM...Tonight through Tuesday...Surface frontal boundary currently sitting along crests of the Cascades will progress eastward this afternoon and evening bringing increasing chances for showers and thunderstorms. Isolated convection likely begins to develop now through 00z and becomes more widespread late this evening. With instability values in the 1000-1500 J/kg range, a few stronger storms are possible along the east slopes of the Cascades. Biggest concerns would be gusty winds and perhaps some small hail as well as heavy rain. Mean flow for thunderstorms that do develop will initially be from south to north and with precipitable water values ranging from 1-1.25 inches, training thunderstorms may produce excessive rainfall. For this reason have gone ahead and issued a flash flood watch for the Washington Cascades from 8pm this evening through 5am Sunday morning. Showers and embedded thunderstorms will gradually shift east overnight and affect the rest of the forecast area through Sunday morning. General troughing pattern remains overhead for early next week with scattered showers possible off and on each day. Best rain chances Monday and Tuesday will be across the higher terrain with a few isolated showers possible for the Columbia Basin. With mostly cloudy skies and rain chances, expect cooler temperatures with afternoon highs in the lower to mid 70s across the basin and 50s/60s for the mountains. Richards LONG TERM...Tuesday night through Saturday. Showers will continue over the eastern sections of forecast areas Tuesday night and Wednesday as the low moves east with some moisture wrapping back around. Dry and warm for Thursday as a ridge builds, but will be short lived as the flow becomes west/northwest and a broad trough moves into the area. Models continue to struggle with timing and placement of showers, but there should be a chance of some showers over the mountains Friday afternoon and evening and again Saturday afternoon and evening. Temperatures will be about few degrees below seasonal values Wednesday and warming to near normal through the rest of the period. 93 AVIATION...18Z TAFS...VFR conditions are expected to continue for the next 24 hours. A front will traverse the area late this afternoon and overnight tonight. Expecting thunderstorms to develop along the crests and east slopes of the Cascades between 21-00z this afternoon, initially affecting KBDN, KRDM, KDLS, and KYKM before spreading east through the region between 00-06z. Conditions may briefly drop to MVFR in the heaviest thunderstorms. Gusty winds will be a concern for all TAF sites behind the frontal passage with sustained winds 10-15 kts with gusts up to 25 kts through Sunday afternoon. Showery conditions are expected to continue through the day Sunday. Richards && .PRELIMINARY POINT TEMPS/POPS... PDT 58 72 52 72 / 30 80 20 20 ALW 60 72 55 74 / 30 80 20 20 PSC 63 75 57 76 / 30 80 10 20 YKM 60 77 51 73 / 90 30 30 40 HRI 61 76 55 76 / 30 80 20 20 ELN 58 74 50 71 / 90 30 30 30 RDM 48 70 44 69 / 50 20 40 30 LGD 55 66 46 69 / 20 80 30 50 GCD 53 66 45 69 / 30 80 30 30 DLS 60 75 56 72 / 80 20 40 40 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...Flash Flood Watch until 5 AM PDT Sunday for WAZ520. && 77/93/77
Special Weather Statement
National Weather Service Pendleton OR
808 PM PDT Sat Sep 7 2019
WAZ520-080400-
East Slopes of the Washington Cascades WA-
808 PM PDT Sat Sep 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KLICKITAT COUNTY
UNTIL 900 PM PDT...
At 806 PM PDT, Doppler radar was tracking a strong thunderstorm over
Laurel, or 15 miles northeast of Hood River, moving northwest at 15
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Trout Lake, Snowden and Laurel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4599 12161 4604 12161 4605 12152 4621 12153
4623 12149 4590 12120 4579 12140 4594 12162
TIME...MOT...LOC 0306Z 140DEG 12KT 4591 12137Special Weather Statement National Weather Service Pendleton OR 839 PM PDT Sat Sep 7 2019 ORZ510-080445- North Central Oregon OR- 839 PM PDT Sat Sep 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN AND CENTRAL WASCO COUNTIES UNTIL 945 PM PDT... At 838 PM PDT, Doppler radar was tracking a strong thunderstorm near Maupin, or 26 miles southwest of Moro, moving north at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Maupin and Grass Valley. LAT...LON 4505 12083 4506 12108 4542 12112 4541 12074 TIME...MOT...LOC 0338Z 182DEG 11KT 4513 12095
The Portland,OR radar (KRTX), 116 km away, was scanning. The volume nearest the first event began at 04:25 UTC.
1 hail. Local standard time, as filed.
Hail ranged in size from dimes to quarters. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856778.